Iowa, 2016

Flash Flooding and Heavy Rain in Iowa, August 29 to 30, 2016

August 29 to 30, 2016 · NWS DMX · 11 events in 7 counties and zones

With relatively broad forcing and no real surface focusing mechanism, scattered showers and storms draped themselves across the state, primarily residing across southern Iowa. Additionally, with steep low level lapse rates and helicity, a funnel cloud was reported in the Waterloo area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

With relatively broad forcing and no real surface focusing mechanism, scattered showers and storms draped themselves across the state, primarily residing across southern Iowa. Additionally, with steep low level lapse rates and helicity, a funnel cloud was reported in the Waterloo area. Otherwise, primary results from the even were periods of heavy rainfall and totals approaching 3.5 and even 4.5 inches through central and southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 29, 5:37 AM CST, 23 minutes earlier.

Area forecast discussion, Aug 29, 5:37 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 AM CDT Mon Aug 29 2016

.SHORT TERM.../Today/
Issued at 359 AM CDT Mon Aug 29 2016

Surface high pressure has become reestablished over the central
Great Lakes with ridging still extending west into central Iowa. A
modestly unstable environment remains south of the ridging and
is characterized by high pwats(near 2 inches), very weak deep
layer shear and weak steering flow(10kts or less). This will
result in isolated to scattered thunderstorms with the potential
for locally heavy rainfall and local microburst. A few landspout
funnels may be possible if the cirrus shield erodes and good
surface heating can commence. Best potential would be in the
vicinity of the high ridging where the surface flow is the weakest
and best near surface vorticity should reside.

Farther north, the dry air wedge will help limit the northward
extent of the precipitation. Overall the latest operational HRRR
has a good general depiction of what is expected today with a few
thunderstorms developing from time to time with the focus along
and south of Highway 30. High temperatures should be a bit cooler
than Sunday with more clouds expected.

.LONG TERM.../Tonight through Sunday/
Issued at 359 AM CDT Mon Aug 29 2016

The main forecast concern was focused on thunderstorm chances
tonight into Tuesday and with temperatures through the remainder
of the work week.

Tonight into Tuesday night...Similar airmass remains in place
over the state before a cold front finally clears the forecast
area late Tuesday into Wednesday Morning. Muggy and warm
conditions will provide plenty of instability tonight to keep
storm chances going over the southern half of the forecast area.
Storms this evening are likely to be sunshine dependent and thus
not anticipating much activity past 03z at the latest. A brief
break in the storms seems possible before the next shortwave
enters the state by around 09-12z Tuesday. Weak large scale
forcing present with this shortwave but enough to initiate
convection. Plus, there is some mid-level theta-E advection
associated with it early Tuesday morning to aid in the
development. Very weak flow throughout the entire column and thus
have low confidence in any long lived thunderstorm activity and
widespread severe threat. However, with the instability present,
cannot rule an isolated brief hail threat tonight and Tuesday. The
main concern would be heavy rain with PWATs around 1.5 inches,
warm layer cloud depths in the 3500-4000 meter range, and with the
weak stearing flow, could see some slow moving storms drop a few
inches of rain in short time frame in the same location, leading
to the flash flood potential.

Wednesday through Friday...Some lingering pops across the far
south as the front looks to take its sweet time clearing the
state. Otherwise, very pleasant airmass filters into the state
with 850mb temperatures dropping down to +11C in the east to +14C
out west Wednesday night into Thursday. Decent radiational cooling
setup early Thursday and may lead to some fog development. Low
confidence with mentioning fog this far in advance as the center
of the surface high reaches Iowa by daybreak. Thus, winds remain
strong enough overnight Wednesday night into Thursday.

Saturday and Sunday...Next decent chances and most organized
system to impact the state will be Saturday into Sunday. Still
some timing differences between the extended models, but all have
agreed to slow this system even more than previously thought into
Sunday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 637 AM CDT Mon Aug 29 2016

Scattered thunderstorms are expected near KDSM/KOTM today and
tonight with lesser chances to the north. Fog near KMCW will
dissipate by mid morning. Winds will be light today with exception
for gusts in vicinity of thunderstorms. Cigs may drop to MVFR with
storms. MVFR stratus may develop late tonight also.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Donavon
Hazardous weather outlook, Aug 29, 3:14 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
414 AM CDT MON AUG 29 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-300915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
414 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY INTO
TONIGHT...WITH THE BETTER CHANCES OVER SOUTHERN IOWA. LOCALLY
BRIEF HEAVY RAIN AND HAIL MAY ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TUESDAY THROUGH
LATE TUESDAY NIGHT. LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE
WITH THE STRONGEST STORMS. ADDITIONAL THUNDERSTORM CHANCES ARE
FORECAST SATURDAY INTO SUNDAY. HOWEVER...THE PREDICTABILITY OF
SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

The radar

The Des Moines radar (KDMX), 34 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Story

When
August 29, 6:00 AM CST to August 30, 6:00 AM CST
Where
Story County, 0.51 mi W of Ames
Reported by
ASOS
Coordinates
42.030, -93.630

Ames airport ASOS recorded heavy rainfall of 3.44 inches over the last 24 hours.

Heavy Rain, Hancock

When
August 29, 11:00 AM CST to 1:30 PM CST
Where
Hancock County, 1.01 mi E of Garner
Reported by
Social Media
Coordinates
43.100, -93.600

Public reported storm total heavy rainfall of 2.75 inches.

Heavy Rain, Monroe

When
August 29, 11:30 AM CST to August 30, 6:00 AM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Social Media
Coordinates
41.030, -92.800

Public reported heavy rainfall of 4 to 5 inches.

Heavy Rain, Clarke

When
August 29, 12:00 PM CST to 11:00 PM CST
Where
Clarke County, 0.52 mi E of Osceola
Reported by
Social Media
Coordinates
41.030, -93.770

Public reported storm total heavy rainfall of 2.25 inches.

Heavy Rain, Story

When
August 29, 1:58 PM CST to 5:01 PM CST
Where
Story County, Ames Arpt
Reported by
ASOS
Coordinates
42.000, -93.620

Ames airport ASOS recorded heavy rainfall of 3.42 inches from 4:58pm to 6:01pm.

Heavy Rain, Polk

When
August 29, 2:30 PM CST to 5:00 PM CST
Where
Polk County, 1.72 mi SW of Dodge Fld Arpt
Reported by
Social Media
Coordinates
41.660, -93.740

Public reported heavy rainfall of 2.75 inches since 3:30pm. End time radar estimated.

Funnel Cloud, Black Hawk

When
August 29, 2:41 PM CST
Where
Black Hawk County, 1.74 mi NNE of Orange
Reported by
Law Enforcement
Coordinates
42.453, -92.357

Iowa State Patrol relayed public report of funnel cloud near Kimball Ave and Highway 20.

Heavy Rain, Guthrie

When
August 29, 3:20 PM CST to 4:50 PM CST
Where
Guthrie County, Guthrie Center
Reported by
Trained Spotter
Coordinates
41.680, -94.500

Trained spotter reported heavy rainfall of 2.10 inches from 4:20pm to 5:50pm.

Heavy Rain, Story

When
August 29, 4:00 PM CST to 5:15 PM CST
Where
Story County, 1.24 mi SE of Ames Arpt
Reported by
Social Media
Coordinates
41.990, -93.600

Public reported storm total heavy rainfall of 3.5 inches since 5pm.

Flash Flood, Story

When
August 29, 5:13 PM CST to 7:30 PM CST
Where
Story County, 0.51 mi W of Ames Arpt to 1.01 mi E of Ames Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.000, -93.630

Emergency manager reported a foot of water over the Airport road.

Flash Flood, Story

When
August 29, 5:55 PM CST to 7:30 PM CST
Where
Story County, 0.85 mi NE of Nevada Muni Arpt to 0.7 mi NE of Nevada
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.028, -93.467

Law enforcement reported water covering an intersection in the city of Nevada.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656455, 656457, 656456, 656458, 656462, 656463, 656465, 656464, 656460, 656461, 656459.